EconPapers    
Economics at your fingertips  
 

Large deviations and fast simulation in the presence of boundaries

Søren Asmussen, Pascal Fuckerieder, Manfred Jobmann and Hans-Peter Schwefel

Stochastic Processes and their Applications, 2002, vol. 102, issue 1, 1-23

Abstract: Let [tau](x)=inf{t>0: Q(t)[greater-or-equal, slanted]x} be the time of first overflow of a queueing process {Q(t)} over level x (the buffer size) and . Assuming that {Q(t)} is the reflected version of a Lévy process {X(t)} or a Markov additive process, we study a variety of algorithms for estimating z by simulation when the event {[tau](x)[less-than-or-equals, slant]T} is rare, and analyse their performance. In particular, we exhibit an estimator using a filtered Monte Carlo argument which is logarithmically efficient whenever an efficient estimator for the probability of overflow within a busy cycle (i.e., for first passage probabilities for the unrestricted netput process) is available, thereby providing a way out of counterexamples in the literature on the scope of the large deviations approach to rare events simulation. We also add a counterexample of this type and give various theoretical results on asymptotic properties of , both in the reflected Lévy process setting and more generally for regenerative processes in a regime where T is so small that the exponential approximation for [tau](x) is not a priori valid.

Keywords: Buffer; overflow; Exponential; change; of; measure; Filtered; Monte; Carlo; Importance; sampling; Lévy; process; Local; time; Queueing; theory; Rare; event; Reflection; Regenerative; process; Saddlepoint (search for similar items in EconPapers)
Date: 2002
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304-4149(02)00152-7
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:spapps:v:102:y:2002:i:1:p:1-23

Ordering information: This journal article can be ordered from
http://http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Stochastic Processes and their Applications is currently edited by T. Mikosch

More articles in Stochastic Processes and their Applications from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:spapps:v:102:y:2002:i:1:p:1-23